Possible Filler / Vaccine side effects
A rare but potential side effect
It was recently reported in a trial of the Moderna Vaccine that 3 people out of 15,184 reported swelling in areas treated with dermal filler. All three patients recovered with prescriptions of steroids and antihistamines.
What Caused it?
Delayed reactions to dermal filler are an established but rare side effect of dermal filler, and are associated with any cause of inflammation - for example by viral, bacterial infections and dental procedures.
Why would the vaccine cause it?
All vaccines are designed to teach the immune system to recognise a potential infectious agent without the risk of infection, and to do this they must trigger the immune system to react. An inflammatory response is when the immune system learns.
It is therefore expected that a small number of people may exhibit symptoms of iflammation after a vaccine, and sometimes this is seen at the site of filler. This is similar to what can rarely happen with any cough, cold or viral infection and is NOT the vaccine attacking the filler.
What if I get it?
It’s important to know that a only a very small minority of people are likely to get this effect. In many cases mild swelling may require no treatment, but steroids and antihistamines can be used to control the infammation if needed. Only in a minority of cases would dissolving the filler be recommended.
What you should do:
Having dermal filler in the past or future is NOT a reason to avoid the vaccine as the benefits of protection will far out way side effects for the average person.
If you were planning a procedure it is advisable to leave a 2-4 week gap before and after the vaccine, where the immune system is likely to be more active than usual.
If you do experience any swelling please get in touch for advice. We will decide on the best way to manage or monitor the effect.
RGN, BSc, Independent Prescriber